Tornadoes · United States · New Jersey · 2003
F1 tornado, Florence, New Jersey, September 23, 2003
This F1 tornado ran 1.8 miles across Burlington County on September 23, 2003, touching down at 8:14 AM EDT and reaching 120 yards wide. It killed nobody, and did $600,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- September 23, 2003
- Touchdown
- 8:14 AM EDT (12:14 UTC)
- Path length
- 1.8 miles (2.9 km)
- Path width
- 120 yards (110 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- County
- Burlington County
- Touchdown point
- 40.120, -74.820
- Lift-off point
- 40.120, -74.780
- Record number
- 648
What the Weather Service recorded
An F1 tornado touched down in Florence Township and uprooted about 100 trees along its path. Some of the trees fell on and damaged homes. Wind damage in the county due to the tornado and the line of severe thunderstorms was estimated at $2.1 million dollars. The maximum wind speeds were estimated at 85 mph. The tornado remained on the ground for about 1.75 miles and lifted in the Roebling Section of the township. A state of emergency was declared in the Township. The worst wind damage occurred along Grove Street and Third Avenue. Trees up to three feet in diameter were snapped. A two ton central air conditioning unit was tossed into a home. At the Florence High School bleachers, concession stands and fences were badly damaged. About 23,000 homes and businesses lost power in Mercer, Burlington, Camden and Gloucester Counties. All power was restored by the afternoon of the 24th.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS PHI issued a tornado warning for this county at 12:14 UTC, 0 minutes before the tornado touched down, in force until 12:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:01 UTC | 12:45 UTC | Severe Thunderstorm Warning | PHI |
| 12:14 UTC | 12:45 UTC | Tornado Warning | PHI |
| 13:05 UTC | 14:15 UTC | Severe Thunderstorm Warning | PHI |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:16 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the tornado touched down at Sep 23, 3:52 AM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Sep 23, 3:52 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE DE CTY PA IN WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EDT TUE SEP 23 2003
DROPPING FLD WATCH ESSENTIALLY FROM PHL E...SPECIFIC CNTYS LISTED
BLO...AS THAT AREA DID NOT HAVE SGFNT RAINS LAST WK...AS OPPOSED TO
OUR NWRN ZONES AND AREA TO THE IMMEDIATE W OF PHL.
OTRW...PCPN SHOULD END FM THE W BY NOON OR SHRTLY THRFTR...THEN DRY
INTO THU WHEN NXT FNT ARRIVES FM THE NW. SLOWED PCPN TIMING DOWN
JUST A BIT...BGNG THU MRNG NWRN ZONES AND THU AFTN SERN ZONES.
OTRW...LEFT EXTDDS PRETTY MUCH AS THEY WERE.
NO CHGS ON THE MARINE...SML CRAFT REMAINS UP ALL WTRS.
ZONES AND UPDATED FLOOD WATCH SHOULD FLY BY 430 AM.
.PHI...FLOOD WATCH THIS MRNG PA54-55,60-62,67-70 NJ1,7 DE1 MD8
SML CRAFT ADVY CST AND DE BAY.
KRAUSHazardous weather outlook, Sep 23, 6:28 AM EDT, 1 hour 46 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-231230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 628 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY FLOOD WATCHES REMAIN IN EFFECT THIS MORNING FOR MUCH OF THE AREA TO THE NORTH AND WEST OF PHILADELPHIA...AND FLOOD WARNINGS HAVE BEEN ISSUED FOR SOME COUNTIES. THE RAIN WILL MOVE EAST AND SHOULD BE OFF THE COAST BY EARLY AFTERNOON. STORM TOTALS WILL EXCEED THREE INCHES IN SOME SPOTS. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE COASTS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN WITH SIGNIFICANT RAINFALL TOTALS...OF TWO INCHES OR MORE. KRAUS
In the hours before
Special weather statement, Sep 23, 5:45 AM EDT, 2 hours 29 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021- PAZ054-055-060>062-067>071-231115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 545 AM EDT TUE SEP 23 2003 ...AREA OF HEAVY RAIN MOVING SLOWLY EAST... AT 530 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF HEAVY RAIN MOVING SLOWLY EAST ACROSS EASTERN PENNSYLVANIA AND MARYLAND. IT EXTENDED FROM THE POCONOS THROUGH ALLENTOWN PA...SOUTH THROUGH CHESTER COUNTY AND THEN ALONG THE NORTHERN CHESAPEAKE BAY. RAINFALL AMOUNTS OF OVER AN INCH IN LESS THAN HALF AN HOUR HAVE BEEN REPORTED. THE RAIN WILL SLOWLY SHIFT EAST INTO THE PHILADELPHIA AND WILMINGTON AREAS AFTER 6 AM...AND ALSO INTO WESTERN NEW JERSEY AND THE NORTHERN DELMARVA. BE ESPECIALLY CAUTIOUS ON THE ROADS THIS MORNING...AS THERE WILL BE WATER PONDED IN LOW LYING AREAS AND UNDERPASSES. SLOW DOWN AND ALLOW FOR EXTRA SPACE BETWEEN YOU AND THE CARS AROUND YOU. A FEW OVERNIGHT RAINFALL REPORTS THROUGH 530 AM...READING AIRPORT IN BERKS COUNTY...2.93 INCHES...AND MOUNT POCONO AIRPORT IN MONROE COUNTY...2.42 INCHES. KRAUS
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Phillips Aaf/Abe, MD (KAPG), 12:00Z
0.2 hours before the tornado, 133 km from the path. September 23, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -4407 J/kg
- Surface CAPE
- 78 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -118 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The radar
The Philadelphia radar (KDIX), 38 km away, was scanning. The volume nearest the touchdown began at 12:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in New JerseyEvery tornado in New Jersey since 1950Warnings in force in New Jersey nowThe forecast where you are
The other tornadoes of September 23, 2003
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 23 | 4:30 AM EDT | F0 | Lunenburg, VA | 1.0 | 100 | $20,000 | ||
| September 23 | 4:45 AM EDT | F0 | Nottoway, VA | 0.5 | 50 | $10,000 | ||
| September 23 | 5:30 AM EDT | F1 | Amelia, VA | 2.0 | 100 | 2 | $30,000 | |
| September 23 | 5:45 AM EDT | F0 | Chesterfield, VA | 3.0 | 100 | $10,000 | ||
| September 23 | 6:09 AM EDT | F1 | City of Richmond, VA | 2.0 | 100 | $30,000 | ||
| September 23 | 6:15 AM EDT | F1 | Henrico, VA | 3.0 | 100 | $30,000 | ||
| September 23 | 6:24 AM EDT | F1 | Hanover, VA | 2.0 | 80 | $10,000 | ||
| September 23 | 7:20 AM EDT | F1 | Montgomery, PA | 0.8 | 100 | $1.0 million | ||
| September 23 | 7:52 AM EDT | F1 | Hunterdon, NJ | 2.6 | 50 | $500,000 | ||
| September 23 | 8:15 AM EDT | F1 | Mercer, NJ | 5.0 | 100 | $1.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.